Alabama, 2017

Damaging Winds in Alabama, September 22 to 23, 2017

September 22 to 23, 2017 · NWS BMX · 2 events in 2 counties and zones

Isolated strong to severe thunderstorms developed in the afternoon on September 22nd and September 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated strong to severe thunderstorms developed in the afternoon on September 22nd and September 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 12:57 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 22, 12:57 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
157 PM CDT Fri Sep 22 2017

.SHORT TERM...
Through Tonight.

Isolated to scattered convection has already developed generally
along and south of the I-20 corridor early this afternoon. Weak
lift associated with the mid and upper level trough/elongated
upper low will continue to aid some of this convective development
along with leftover mesoscale boundary interactions. Have raised
PoPs a bit higher over the eastern counties, as low-level easterly
flow is pushing air parcels up and over the higher ridgetops. More
robust cu development was already observed on visible satellite.
This also lines up well with high-res guidance that has the most
development in our central and eastern counties as well. Have
raised highs a degree or two for a few locations this afternoon,
but temperature forecast is generally on track. Expect convection
to dissipate after sunset as typical for summer convection, even
though technically this is the first day of astronomical fall.
Humid conditions will continue during the overnight hours tonight,
with patchy fog expected once again in valley locations and near
major rivers and lakes.

56/GDG

.LONG TERM...
Saturday through Thursday.

On Saturday, we have a rather busy looking upper air setup. A
piece of energy breaks off from a deteriorating Jose to over the
Northern Gulf of Mexico as Maria continues to trudge northward
out of the Caribbean toward the East Coast. At the same time a
deep trough digs across the Western US leaving a confined area of
weak upper ridging near the Mid MS River Valley into the Great
Lakes and NE US. Our result over C AL will be low diurnally
influenced pops with still status quo temperatures.

By Sunday, the upper energy from Jose fizzles further while the
low over the Northern Gulf retrogrades toward MS/LA, and Maria
moves further northward further constricting the weak ridging to
NE US while the West Coast system slowly moves over the Rockies.
On Monday we see Jose gone, absorbed into Maria. The system over
the Rockies starts to open up pulling the energy over the southern
states into it. Only weak flow remains over the Eastern US as
Maria monopolizes the flow. The result for C AL Sunday into Monday
will be only low pops south/southwest with better chances near
the Gulf Coast.

Tuesday into Wednesday, the main low associated with the Rockies
system moves northeast toward Manitoba. At the same time, ridging
fills in over the Gulf behind Maria and starts to creep around
into E Conus. During this time, we trend drier across Central
Alabama. By the latter half of the week, we see some divergence
in solutions as to weather we get a shortwave breaking off of the
main Rockies trough as the low pulls away across Canada and a
TX/Mexico ridge set up. Or we could get a somewhat flattening out
of the ridge but another low digging into the Northern Plains
from Canada. Either way, across C AL by the end of the forecast
Thursday, we remain on the dry side in advance of a slowly
approaching surface front across the US now that Maria is moving
away.

08

&&

.AVIATION...
18Z TAF Discussion.

Nothing noted on radar at the moment, but a nice cumulus field has
developed. Look for scattered convection today, but expected
coverage still only warrants VCTS mention for the afternoon hours.
As is typical in the summertime, activity will diminish this
evening. Winds will be easterly around 5 kts.

Widespread fog is not anticipated overnight. However, some patchy
fog is possible near bodies of water and in areas that receive
rain today.

19

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are expected through
Saturday. Rain chances trend lower Sunday and Monday. Relative
humidity values only drop into the upper 40s and 50s. Transport
winds remain rather light which will keep dispersion values too.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  86  65  85  64 /  20  20  10  10  10
Anniston    67  85  66  84  65 /  20  20  10  10  10
Birmingham  69  87  68  86  67 /  20  20  10  10  10
Tuscaloosa  70  89  69  87  67 /  20  20  10  20  10
Calera      69  86  68  86  67 /  20  20  10  10  10
Auburn      68  85  67  84  67 /  30  20  10  10  10
Montgomery  71  89  69  88  68 /  30  20  10  20  10
Troy        67  86  67  86  66 /  20  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 22, 8:31 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
931 AM CDT Fri Sep 22 2017

ALZ011>015-017>050-231745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
931 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 22, 2:58 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT FRI SEP 22 2017

ALZ048-222130-
Russell AL-
358 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSSELL COUNTY
UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 9 miles southwest of Phenix City,
moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ladonia, Russell County Sports Complex, Phenix Drag Strip,
Parkmanville and Ladonia Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8505 3233 8504 3228 8527 3244 8531
TIME...MOT...LOC 2057Z 078DEG 9KT 3237 8512

25/Owen

The radar

The Maxwell AFB radar (KMXX), 58 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
September 22, 3:13 PM CST to 3:14 PM CST
Where
Russell County, 0.14 mi E of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.450, -85.178

Several trees uprooted near the intersection of Laney Road and Boswell Rood.

Thunderstorm Wind, Cherokee

When
September 23, 4:13 PM CST to 4:14 PM CST
Where
Cherokee County, 0.57 mi E of Broomtown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -85.510

Mobile home damaged and power lines downed near the town of Broomtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723180, 723181.